Q. Is headache a symptom of HIV?

Answered by
Dr. Bharat Patodiya
and medically reviewed by iCliniq medical review team.
Published on Jan 31, 2018 and last reviewed on: Oct 09, 2018

Hi doctor,

Before 14 days, I had an encounter with a female escort. We had unprotected oral sex and protected vaginal sex. I am worried about the possibility of HIV as I am experiencing headaches. From day 4 or 5 post exposure, I have had a general malaise feeling in my head, feeling spaced out and slightly dizzy. I have also been having headaches. The headaches come and go and vary in strength. They are always located as a pain between my eyebrows in the procerus muscle. When I massage that part of my head, it goes away for a few seconds and again, last for a couple of hours or so. Most recently, one eye was twitching and was slightly puffy. The headache almost feels like the procerus muscle itself is tight and causing the pain. I have read that the procerus muscle headache is common in sinus infections, but I feel that my sinuses are all fine. I do not have a cold of any sort. I have no other typical HIV symptoms, so I am wondering could these types of headache occur through stress or anxiety? I have a fair bit of that just now.

Dr. Bharat Patodiya

General Medicine Internal Medicine Medical Oncology
#

Hello,

Welcome to icliniq.com.

  • If this is possible, then get a blood sample of her, because that can be tested for HIV (human immunodeficiency virus).
  • 14 days is a short period for acute HIV infection manifestation, but still it is not a guarantee. If cost is not an issue, then you can do HIV viral load, which can detect viral RNA within 10 days of infection.
  • On personal ground, I do not think that your symptoms are HIV related. These look more stress related.
  • I will add that HIV is not the only infection you should be worried as you can get other STD (sexually transmitted diseases) like HPV (human papilloma virus), syphilis and gonorrhea.
  • As I said above, you can do a HIV viral load test, which can detect viral RNA within 10 days of infection. Also, next time in addition to being careful, I will say that you should present early because the drug useful for prevention is most active in the first 72 hours of exposure.

For further information consult a general medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician

Thank you doctor,

My penis had no cuts and abrasions. I did not see any blood on my penis from her mouth. Of course, I cannot see inside her mouth, but I am pretty certain she was not bleeding from her mouth. I read somewhere that the headaches associated with HIV seroconversion were severe and unrelenting. They were mostly pain behind the eyes (retro-orbital) or combined with a fever. I have neither of these. Like I said, the pain of my headaches  is localized to what feels like the area between the eyebrows (procerus muscle?) and the fact these headaches come and go. So, can we say that my headaches sound like stress? Is this a common place on the head to experience a stress headache?

Dr. Bharat Patodiya

General Medicine Internal Medicine Medical Oncology
#

Hi,

Welcome back to icliniq.com.

  • Yes, I think it is stress headache. Stress headaches are mostly located in frontal to bilateral part of the head. It is non-throbbing, just as in your case.
  • Other headaches in adults are often lateralized and are throbbing. You also do not have any aura symptoms. Neither you have any danger signs like systemic symptoms, vomiting, blurring of vision, neurological weakness and previous attacks.
  • However, if this is a new onset and is progressing in nature or is precipitation by activities like bending or exertion, then we may evaluate.
  • At present, for headache, I will suggest Paracetamol plus Tolperisone (muscle relaxant) three times a day for three days. It should give you complete relief. Consult your doctor, discuss with him or her and take the medicine with consent.
  • Also, if you have isolated the cause of stress, then you have to modify that too. If it recurs, progress or change in patter or frequency, then will dig deeper.

For further information consult a general medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Paracetamol tablets for tooth pain

Query: Hello Doctor, Can I take two Amoxicillin 500 tablets for my first dose of medicines for a tooth infection? Is there anything at home that will take the pain away?  Read Full >>


Answer: Hello, Welcome to icliniq.com. If you are taking Amoxicillin for your toothache, then let me educate you it is an antibiotic and not a painkiller. So, if you want to kill the pain, I suggest taking a tablet with acombination of Ibuprofen and Paracetamol after meals. The pain will be gone in just 1...  Read Full

I am under PEP. How often should I get tested for HIV if the results come negative?

Query: Hi doctor, I am 32 years old. I am on PEP that has to be taken for 28 days. I got my first dose around 40 hours of being contracted to HIV. PEP is not 100 % secure. My question is if I am lucky and the result shows HIV negative after the therapy, how often do I need to get antibody tested if luck s...  Read Full >>


Dr. Ravinder Kaur Sachdeva
HIV AIDS Specialist

Answer: Hi, Welcome to icliniq.com. The answers to your queries are: For PEP (post-exposure prophylaxis) efficacy, adherence to the medications prescribed for PEP is the most important thing. PEP is really efficacious, To the best of my clinical practice, I have not seen any case of a patient who has comp...  Read Full

If I had six Paracetamol tablets and seven of Mefenamic acid, how bad can it be?

Query: Hello doctor, I am 18 years old. What if I have six tablets of 500 mg Paracetamol (Crocin advance) and seven tablets of 500 mg Mefenamic acid (Ponstan forte) at one go (within five minutes)? How bad will it be? What will the side effects be?  Read Full >>


Dr. Smit Uttam Janrao
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. This dose is really too high. You should not take medicines like this without a proper prescription from your doctor. You may have an acute liver failure. Stop them right now and take a high-carbohydrate diet for the next five to seven days. ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a General Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.